Indiana, 2024

Drought in Indiana, December 1 to 31, 2024

December 1 to 31, 2024 · NWS IND · 7 events in 7 counties and zones

Severe Drought (D2) had expanded across much of northern Indiana through October 2024, including all of Carroll County and portions of 8 other northern central Indiana counties by October 29th. Severe Drought then shrank slightly over central Indiana on both November 12th and November 26th, with D2 prevalent through three counties in the Lafayette/Frankfort areas, and over small portions of four…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe Drought (D2) had expanded across much of northern Indiana through October 2024, including all of Carroll County and portions of 8 other northern central Indiana counties by October 29th. Severe Drought then shrank slightly over central Indiana on both November 12th and November 26th, with D2 prevalent through three counties in the Lafayette/Frankfort areas, and over small portions of four counties between the Kokomo and Muncie areas at the start of December. Mainly dry conditions through early December led to an increase in Severe Drought over three counties from the Kokomo to Tipton areas on December 10th, with subsequent ample three-week rainfall around 3.00 to 4.00 inches promoting a widespread improvement of D2 to Moderate Drought on December 31st, 2024.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 30, 9:49 PM EST, 2 hours 11 minutes earlier. Its key messages:

  • Winter Weather Advisory for far south central Indiana; 1 to 3 inches of snow is expected by the time the snow ends tonight
  • Well below normal temperatures with wind chills in the single digits Sunday, Monday and Tuesday nights.
Area forecast discussion, Nov 30, 9:49 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
949 PM EST Sat Nov 30 2024

.KEY MESSAGES...

- Winter Weather Advisory for far south central Indiana; 1 to 3
  inches of snow is expected by the time the snow ends tonight

- Well below normal temperatures with wind chills in the single
  digits Sunday, Monday and Tuesday nights.

&&

.FORECAST UPDATE...
Issued at 948 PM EST Sat Nov 30 2024

Snow is now confined to the far southern forecast area, where
forcing lingers. The heaviest snow remains not too far south of
central Indiana, associated with frontogenetical forcing and some
slightly negative EPV.

This enhanced forcing should remain just south of the area, but the
extreme southwest forecast area could be clipped on the northern
fringe of the heavier bands (briefly moderate snowfall). Have
adjusted PoPs to reflect these trends, lowering them significantly
north and keeping higher PoPs going in the southwest.

Reports of actual accumulations have been sparse, with 1.3 inches of
snow reported in Vincennes at around 815 PM. The additional expected
snow should keep the area within the expected 1 to 3 inch totals.

INDOT cameras do show some snow on the roads across the south, with
some slowdowns noted. Given the impacts, and the potential for snow
to linger in the southwest, will continue the Advisory as is. For
just north of the Advisory where some travel impacts have been
noted, have updated the Special Weather Statement to focus on travel
impacts. As temperatures fall tonight, some of the water on roads
could freeze. This has been noted as well.

Otherwise, lower clouds will linger across the south into the
overnight with higher clouds north. These will keep temperatures
from bottoming out. Ongoing forecast lows look reasonable and only
made some tweaks. Wind chills by sunrise will be in the single
digits north to teens south.

&&

.SHORT TERM (This evening through Sunday)...
Issued at 234 PM EST Sat Nov 30 2024

Primary concern for the short term portion of the forecast is a
quick hit of light accumulating snowfall late this afternoon into
tonight across southern portions of central Indiana.

The forecast remains on track as deterministic and ensemble guidance
suites have largely come into good agreement on overall details.

The primary change from a meteorological standpoint this afternoon
is that forecast soundings now show a substantial low level dry
layer that never fully saturates on the northward fringe of the
snowband area - roughly coincident with Indy metro. As a result,
have tightened the PoP gradient slightly and focused accumulations
just slightly southward of prior forecast.

The additional dry air, though it is not quite as substantial in the
advisory area south as it is in central zones, may cut into amounts
slightly, cause snow to end a bit earlier than previously expected
late tonight as the column dries out aloft as well, and result in
quite a sharp gradient between little to no accumulation and
slightly more substantial amounts.

Despite a fairly cold column, and a dendritic growth zone of solid
depth, large scale forcing for ascent is only briefly collocated
with the DGZ this evening, and is never terribly impressive. A lack
of any real frontogenetic component effectively eliminates any real
mesoscale banding concerns, and all of these factors should limit
ratios to no more than near or only slightly above climo
(approximately 12 to 1).

This all results in a zone of trace to a few tenths east-west from
north of Terre Haute to Indy metro and Rushville, amounts around an
inch from Terre Haute to Bloomington and Greensburg, 1-2 inch
amounts along a zone from Sullivan to Bedford and North Vernon, and
2-3 inches in the original advisory area far southwest, including
Vincennes/Washington/Shoals.

As previously mentioned, the column will begin to dry out aloft
quickly after about 06Z tonight, and will quickly taper off PoPs
after this time, though with a mention of flurries continuing
through about 10Z in the far southeast.

Given the holiday weekend is ongoing and additional travel may be
occurring, did decide to add a tier of counties in the
aforementioned 1-2 inch zone to the advisory.

Decent guidance agreement suggests another night with lows down into
the teens across much of the area, save for perhaps the far south
where cloud cover will be most persistent and dewpoints will be
highest - these areas will likely only drop to around 20.

Temperatures on Sunday will struggle to recover much, both as a
result of early morning lingering cloud, light snowpack in the
south, and a reinforcing shot of modest cold advection in the wake
of tonight's disturbance. Most areas will likely struggle to make it
out of the mid to upper 20s Sunday, despite afternoon sunshine.

&&

.LONG TERM (Sunday night through Saturday)...
Issued at 234 PM EST Sat Nov 30 2024

Sunday Night through Tuesday night...

The beginning of the long term is expected to remain well below
normal as central Indiana will remain in northwest flow aloft. Given
the amplified pattern, super geostrophic flow over the northern
Rockies will induce weak upper level waves within the NW flow. None
of these waves will be within strong baroclinicity and are expected
remain weak as they reach central Indiana, however given the
abnormally cold air mass, only weak lift will be needed in any
saturated layer to produce scattered flurries. There will be surface
high pressure attempting to push into Indiana from the west beneath
CAA, of which would reduce chances of a saturated layer from
forming.  Due to low confidence in location/timing, and minimal
impacts, these have not been included in the forecast, but it's
something to monitor nonetheless. with some weak waves moving
through the flow.

Outside of low chances for scattered flurries, the main point of
emphasis will be the abnormally cold weather. Given the departure
from early December climatology, model guidance is expected to be a
touch too warm, especially within more conducive radiational cooling
environments. For this reason, temperature forecasts have been
lowered into the 25-50th percentile ranges with lows in the teens
Sunday through Tuesday night. If there is any area that could
further drop in overnight lows (upper single digits) it would be
over the SW portions of central Indiana where a continuous 1" or
greater snow pack could lead to lower daytime highs and more
efficient cooling.

Wednesday and Thursday...

The pattern begins to shift slightly over the middle of next week as
one of the waves induced by supergeostrophic flow interacts with
stronger baroclinicity over the Northern Plains and moves north of
Indiana. With the center of the low moving well north of central
Indiana, winds will shift towards southerly pushing our temperatures
back towards seasonal. There will be a moderate amount of lift out
ahead of this low, but moisture convergence will likely be confined
to near the low center keeping relatively dry air over central
Indiana. Still, pockets of precipitation will be possible late
Wednesday into Thursday. With temperatures increasing prior to
precip arrival, rain should be the predominant p-type. However, some
wet-bulb cooling could lead to p-type changes Wednesday night.

Friday and beyond...

A return to much colder air is in store as high pressure builds in
from Canada again. Lows in the teens to around 20 and highs around
30 can be expected Friday into Saturday. Cold advection may be able
to squeeze out a few snow showers/flurries, especially Friday.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 607 PM EST Sat Nov 30 2024

Impacts:

- MVFR or worse at HUF/BMG in light snow this evening

Discussion:

Light snow will continue at KBMG into mid-evening but may end early
at KHUF. KBMG will see IFR conditions at times, with MVFR more
likely early. KIND may see some flurries with no restrictions, while
KLAF remains quiet.

After the snow exits, VFR conditions will return. Some low end VFR
clouds may develop Sunday morning before moving east out of the
area.

Winds will become northwest tonight and remain there for Sunday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 AM EST Sunday for INZ060-061-
067>072.

&&

UPDATE...50
SHORT TERM...Nield
LONG TERM...Updike
AVIATION...50
Hazardous weather outlook, Nov 30, 10:09 PM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1009 PM EST Sat Nov 30 2024

INZ021-028>031-035>049-054>057-020315-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
1009 PM EST Sat Nov 30 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Wind chills will fall into the single digits to around 10 degrees
overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Single digit wind chills are possible at times through Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-062>065-020315-
Vigo-Clay-Owen-Monroe-Brown-Bartholomew-Decatur-
1009 PM EST Sat Nov 30 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Slick areas on roads will continue through the night.

Wind chills will fall to around 10 degrees in some areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Single digit wind chills are possible at times through Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060-061-067>072-020315-
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
1009 PM EST Sat Nov 30 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Snow will diminish into the early overnight. Total snow
accumulations are expected to be between 1 to 3 inches most areas.

Slick areas will continue on area roads.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Single digit wind chills are possible at times through Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts through early Sunday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Nov 30, 6:59 PM EST, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
659 PM EST Sat Nov 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     Snow             1 SSW Vincennes Univers 38.68N 87.53W
11/30/2024  M1.0 Inch        Knox               IN   Emergency Mngr

&&
Special weather statement, Nov 30, 9:31 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
931 PM EST Sat Nov 30 2024

INZ051>053-062>065-010600-
Vigo-Clay-Owen-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Terre Haute, Brazil, Spencer, Gosport,
Bloomington, Nashville, Columbus, and Greensburg
931 PM EST Sat Nov 30 2024

...SLICK AREAS ON ROADS INTO THE OVERNIGHT...

Although much of the light snow has ended across the area, slick
spots on roads from the earlier snow will continue. In addition,
as temperatures fall overnight, some of the water on the roads may
freeze, adding to the slick areas.

If traveling, slow down, drive carefully, and allow extra time to
reach your destination.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Carroll

When
December 1, 12:00 AM EST to December 31, 7:00 AM EST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Severe Drought intensity began on October 22, 2024 across the northern tier of Carroll County, and expanded to all of Carroll County on October 29, 2024, continuing across the entire county during November 2024 amid below normal precipitation. Well above normal precipitation in December totaling around 4.00 inches, and led by 2.00 to 3.00 inches in the month's last week, promoted an improvement to Moderate Drought over the entire county on December 31.

Drought, Tippecanoe

When
December 1, 12:00 AM EST to December 31, 7:00 AM EST
Where
Tippecanoe forecast zone
Reported by
Drought Monitor
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Severe Drought intensity began on October 29, 2024 across all but far southern Tippecanoe County, with Severe Drought ending over far western Tippecanoe County on November 26, 2024. Severe Drought continued for the remaining majority of the county through December; while well above normal precipitation totaling around 3.50 to 4.50 inches, led by around 2.00 to 3.00 inches through the month's last week, promoted an improvement to Moderate Drought over the entire county on December 31.

Drought, Madison

When
December 1, 12:00 AM EST to December 31, 7:00 AM EST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Severe Drought intensity began on October 29, 2024 across the northern tier of Madison County, with Severe Drought ending over the Frankton and Alexandria communities on November 12, 2024.|Severe Drought continued along far northern Madison County into December; while well above normal precipitation totaling around 4.00 to 4.50 inches, led by around 2.00 to 2.50 inches through the month's last week, promoted an improvement to Moderate Drought over far northern portions of the county on December 31.

Drought, Delaware

When
December 1, 12:00 AM EST to December 31, 7:00 AM EST
Where
Delaware forecast zone
Reported by
Drought Monitor
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Severe Drought (D2) intensity began on October 29, 2024 across roughly the northern half of Delaware County, with D2 ending for most of this area on November 12, 2024. Severe Drought continued over far northwestern Delaware County until another, modest, northward retreat of D2 on November 26th, with D2 continuing over only extreme northwestern Delaware County through December; while well above normal precipitation totaling around 4.00 to 4.50 inches, and led by around 2.25 inches through the month's last week, promoted an improvement to Moderate Drought over this small effected area on December 31.

Drought, Clinton

When
December 1, 12:00 AM EST to December 31, 7:00 AM EST
Where
Clinton forecast zone
Reported by
Drought Monitor
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Severe Drought intensity began on October 29, 2024 north and west of Frankfort, and continued over this quadrant of the county amid slightly below normal precipitation through November 2024. Following two-week precipitation under 1.00 inch, Severe Drought expanded over central and northeastern portions of Clinton County on December 10th. Subsequent above normal three-week precipitation around 2.75 to 3.70 inches, led by 1.75 to 2.50 inches through the month's last week, promoted improvement to Moderate Drought over these effected areas of the county on December 31st.

Drought, Howard

When
December 1, 12:00 AM EST to December 31, 7:00 AM EST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Severe Drought intensity began on October 29, 2024, over only the far northwestern and extreme southeastern corners of Howard County. Severe Drought continued in these small areas amid near normal precipitation through November 2024. Following two-week precipitation under 0.50 inches, Severe Drought expanded over all of Howard County on December 10th. Subsequent above normal three-week precipitation around 3.00 to 4.00 inches, led by around 2.00 to 2.80 inches through the month's last week, promoted improvement to Moderate Drought over the entire county on December 31st.

Drought, Tipton

When
December 1, 12:00 AM EST to December 31, 7:00 AM EST
Where
Tipton forecast zone
Reported by
Drought Monitor
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Severe Drought intensity began on October 29, 2024 for most areas northeast of Tipton, and continued over this quadrant of the county amid near normal precipitation through November 2024. Following two-week precipitation under 0.85 inches, Severe Drought expanded to areas north and northwest of Tipton on December 10th. Subsequent three-week precipitation around 3.50 to 4.00 inches, led by 1.80 to 2.75 inches through the month's last week, promoted improvement to Moderate Drought over this northern two-thirds of the county on December 31st.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225311, 1225312, 1225313, 1225314, 1225315, 1225316, 1225317.